Hail, Ottawa
- When
- August 15, 3:15 AM CST to 3:17 AM CST
- Where
- Ottawa County, 0.69 mi S of Wells
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.140, -97.550
On the morning of Aug 15 storms were ongoing along a stalled front across Nebraska. The remnant outflow boundary from that convection moved southward across north central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the morning of Aug 15 storms were ongoing along a stalled front across Nebraska. The remnant outflow boundary from that convection moved southward across north central Kansas. Surface heating south of the boundary allowed the air mass to become unstable and increased the potential for severe wind gusts. Storms reformed during the afternoon along the outflow in central Kansas causing high winds up to almost 70 mph and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 15, 2:32 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CDT Thu Aug 15 2013 .SHORT TERM...(Today and Tonight) Issued at 330 AM CDT THU AUG 15 2013 Three convective complexes, or remnants thereof, were moving across Nebraska and Kansas early on Thursday morning. The first over eastern Nebraska has diminished to a broad area of showers with some weak embedded convection. While the bulk of the precip with this system will remain north of the forecast area, there has been and should continue to be development along the southern flank as a branch of a 30 kt low level jet was veering and converging over southern Nebraska. Expect a few showers and perhaps a thunderstorm to move into northern Kansas by sunrise, and some of this activity could slowly spread south through the morning, with isolated to scattered coverage expected. The second complex was a weakening area of storms over southwest Kansas, and is expected to remain west of the local forecast area. The third area of storms was located over northwest Nebraska and was moving southeast. This activity seems to be tied more closely to a fairly strong short wave trough moving out of northeast Wyoming. While it is uncertain if these storms will persist, it seems quite likely that they provide a good track for an area of lift that will move into north central Kansas by this afternoon. The HRRR, RAP, NMM, and ARW models, along with some of the broader resolution models, all paint a picture of thunderstorm development in north central Kansas by 1 to 5 PM. These same models suggest a weakly to moderately unstable environment with weaker instability to the east, and deep layer shear of 30 to 40 kts. If this is indeed the case, would expect incoming storms to intensify or new storms to develop with some potential to become strong over north central Kansas. In areas that do achieve decent instability, hail and downburst winds would seem to be the greatest threats with any strong storms, but the tornado threat would be non-zero if supercell storms are able to develop as LCL's will be low and low level shear adequate. At this time, unsure if any supercell structures will be realized. Any severe weather potential seems to be limited to areas near and west of Highway 81, but perhaps stretching as far east as Highway 77. Thunderstorm activity should continue to move southeast through the evening and overnight. The entire area has at least a chance for storms, but the best chances will be over western and southwestern parts of the forecast area. In the absence of showers and thunderstorms, today will be another pleasant day with a south breeze and high temperatures in the upper 70s to lower 80s. Cloud cover will hold overnight lows in the lower 60s. Barjenbruch .LONG TERM...(Friday through Wednesday) Issued at 330 AM CDT THU AUG 15 2013 Main upper trof exits to the southeast by Friday afternoon. Continued to mention a slight chance of pops on Friday morning as model guidance keeps the low level moisture in place with perhaps a few lingering isolated showers. Some weak isentropic lift over far southeast Nebraska may also maintain shower activity across far northeast Kansas. Most locations however should remain dry Friday with cloud cover diminishing by late afternoon topping highs around 80 degrees. Maintained a dry forecast from Friday evening through the weekend as upper ridge builds eastward into the northern and central plains. A surface trough developing over eastern Colorado will help to induce a warming trend beginning Sunday with highs increasing to the mid 80s for highs. On Tuesday and Wednesday afternoon, high temperatures are expected to climb back towards normal values near 90 degrees. A slightly tighter pressure gradient over western Kansas should increase winds during the peak afternoon hours between 10 and 20 mph. The 00Z GFS remains the outlier by bringing a quick moving shortwave trof skirting the edge of the ridge Monday evening. The 00Z ECMWF is consistent in keeping the ridge centered overhead with a dry forecast. Will continue to monitor trends but for now kept low category pops over north central areas. && .AVIATION...(For the 06Z TAFs through 06Z Thursday Night) Issued at 1132 PM CDT WED AUG 14 2013 Upper level disturbance over Nebraska will move southeast tonight. However, shower and thunderstorm activity over eastern Nebraska has been weakening and is not expected to make it to TAF sites Thursday morning. A better chance of thunderstorm activity would occur Thursday evening, especially for KMHK. Would expect VFR conditions except if a heavy shower or thunderstorm affects TAF site. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Bowen AVIATION...60
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT WED AUG 14 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-152030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 330 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL KANSAS THIS EVENING WITH INCREASING CHANCES OVERNIGHT. STORMS ARE EXPECTED TO SPREAD EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS LATER TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES RETURN FOR THURSDAY AND FRIDAY ACROSS NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. BEST CHANCES FOR THUNDERSTORMS RESIDE PRIMARILY NORTH AND WEST OF THE KANSAS TURNPIKE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE OUTLOOK AREA MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
6 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.
Wind gusts estimated.
Wind gusts estimated.
Power lines and tree branches down in Abilene.
Three inch diameter tree limb down.
Wind gusts estimated.
Water rescues for motorists stranded in vehicles due to street flooding.
Wind gust reported through the Herington middle school mesonet.
Delayed report from social media. Reports of flash flooding in Wreford with some locations under 2 ft of water.
Delayed report from social media. Flash flooding reported over roads west of White City. Water over 2700 rd between G ave and H ave has caused road closures.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469987, 469978, 469973, 469974, 469979, 469982, 469981, 469984, 469965, 469986, 469976, 469967, 469972.